Michigan, 2005Lightning Strike in Michigan, July 16, 2005
July 16, 2005 · NWS DTX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 16, 6:10 AM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 16, 6:10 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
710 AM EDT SAT JUL 16 2005
.AVIATION AND UPDATE...
FOG, RAIN, AND THUNDERSTORMS WILL HAMPER AVIATION EFFORTS TODAY,
AND ESPECIALLY THIS MORNING AT ALL OF THE TERMINAL SITES IN SE
MICHIGAN. SHOWERS AND STORMS ARE NUMEROUS IN THE SAGINAW VALLEY
AND THUMB AND SCATTERED AROUND DETROIT. RADAR TRENDS SUGGEST
COVERAGE MAY INCREASE SOONER RATHER THAN LATER IN THE DETROIT
METRO AREA TO PORT HURON. PLAN TO MONITOR THIS FOR THE NEED OF A
PUBLIC FORECAST UPDATE IN THE NEXT HOUR OR TWO.
FOG AND HEAVY RAINFALL WILL DROP VISIBILITY INTO THE IFR CATEGORY
AT TIMES THIS MORNING, BUT CEILING WILL REMAIN MVFR OR BETTER.
VISIBILITY WILL THEN IMPROVE AROUND THE MBS AND FNT SITES AS
MORNING PRECIP DIMINISHES, BUT DET AND DTW WILL HAVE TO DEAL WITH
THE RAIN LONGER INTO THIS AFTERNOON.
A CHANCE OF THUNDERSTORMS WILL LAST INTO TONIGHT OVER ALL OF SE
MICHIGAN WITH A CHANCE OF BORDERLINE IFR/MVFR VISIBILITY IN RAIN
AND FOG AND SOME LOWER CLOUD CEILINGS AS WARM AND HUMID AIR
REMAINS OVER THE REGION.
&&
.PREV DISCUSSION... (ISSUED 320 AM EDT SAT JUL 16 2005)
SHORT TERM... TODAY AND TONIGHT
SATELLITE IMAGERY SHOWS THE CIRCULATION ASSOCIATED WITH THE UPPER
WAVE EXTENDING FROM EASTERN ILLINOIS INTO SW LOWER MICHIGAN EARLY
THIS MORNING. THE DEFORMATION ZONE CAN BE SEEN ON BOTH IR AND WV
IMAGERY WITH THE NEWEST COLD CLOUD TOPS SHOWING UP ALONG AND EAST OF
THE LINE. AT THE SAME TIME, RADAR DATA SHOWS THE BEST COVERAGE OF
NEW SHOWER DEVELOPMENT CLOSER TO THE SURFACE REFLECTION OF THE WAVE,
ESPECIALLY OVER SE MICHIGAN IN THE VICINITY OF THE 850 TO 700 MB
CONVERGENCE ZONE AND ADVANCING THETA-E RIDGE IN MODEL DATA, WHICH IS
PRETTY WELL DONE IN THE NAM. EXPECTING THIS TREND TO CONTINUE
THROUGH MUCH OF THE DAYLIGHT HOURS OF THE MORNING GRADUALLY MOVING
NORTH AND DROPPING SOME HEAVY RAINFALL AT TIMES. THE MOISTURE
PROFILE REMAINS TROPICAL IN NATURE WITH 700 MB DEWPOINT RUNNING
AROUND 5C, PW NEAR 2 INCHES, AND K-INDEX IN THE UPPER 30S.
THINGS GET A LITTLE MORE NEBULOUS THIS AFTERNOON AS CONVECTION WILL
TEND TO BECOME MORE SURFACE BASED BUT SURFACE BOUNDARIES WILL NOT BE
VERY WELL-DEFINED, OR AT LEAST NOT VERY PREDICTABLE FROM THIS POINT
EARLY THIS MORNING. GENERALLY EXPECT LESS DAYTIME HEATING INFLUENCE
ON THE SURFACE PRESSURE PATTERN OVER LOWER MICHIGAN COMPARED TO THE
LAST COUPLE OF DAYS AND MORE DUE TO THE UPPER WAVE AND THE MORNING
PRECIP PATTERN/DIFFERENTIAL HEATING. OUR BEST SHOT AT THIS TIME WILL
BE TO THEN FOCUS NEW AFTERNOON DEVELOPMENT BACK OVER SOUTH SECTIONS
OF SE MICHIGAN AS THE MORNING ACTIVITY TENDS TO DIMINISH OVER THE
SAGINAW VALLEY AND THUMB.
THE CYCLE WILL CONTINUE INTO THIS EVENING WITH AFTERNOON STORMS
DIMINISHING AND NIGHTTIME ACTIVITY HANGING ON OR EXPANDING IN THE
VICINITY OF THE UPPER WAVE INTO THE OVERNIGHT HOURS. THIS WILL MARK
THE SAGINAW VALLEY AND THUMB AS HAVING THE BEST CHANCE OF RAIN
TOWARD SUNRISE SUNDAY MORNING.
LONG TERM...
REMNANTS OF DENNIS/500 MB LOW/VORT MAX WILL BE IN NO HURRY TO EXIT
LOWER MICHIGAN ON SUNDAY...ASSURING ANOTHER DAY OF SCATTERED SHOWER
AND THUNDERSTORM ACTIVITY...AS DEEP MOISTURE LINGERS. WITH NO CHANGE
IN THE AIRMASS...MAXES WILL CONTINUE TO RUN IN THE 85 TO 90 DEGREE
RANGE.
MODELS HAVE TRENDED SLIGHTLY FASTER WITH THE SHORTWAVE TROUGH/COLD
FRONT FOR LATE MONDAY/MONDAY NIGHT. HAVE PUSHED UP THE TIMING OF THE
SCATTERED 50 POPS TO LATE MONDAY AFTERNOON...CONTINUING INTO THE
EVENING. THIS IDEAL TIMING WILL ALLOW FOR THE POTENTIAL OF SEVERE
WEATHER...AS 0-1 KM CAPES PROGGED TO CLIMB OVER 2000 J/KG.
REGION WILL BE IN THE RIGHT ENTRANCE REGION OF A 90 KNOT JET AT 250
MB...PROVIDING THE LARGE SCALE ASCENT. 0-6 KM SHEAR LOOKS TO BE AT
LEAST 30 KNOTS...TO MAYBE UP TO 40 KNOTS. TWO QUICK AND EASY FIELDS
TO LOOK AT FOR DIAGNOSING SEVERE WEATHER IS THE SPC SIGNIFICANT
TORNADO PARAMETER AND SUPERCELL COMPOSITE PARAMETER...WHICH IS
FORECASTED TO BE BETWEEN 1.5 TO 1.8 AND AROUND 4 RESPECTIVELY OVER
MUCH OF SOUTHEAST MICHIGAN (00Z TUESDAY)...PER 00Z GFS. SEE SPC
HOMEPAGE FOR EXPLANATION OF FORMULAS. THE GOOD NEWS IS THE GFS IS
OVERDOING THE CAPES...AS SURFACE DEW POINTS ARE PROGGED TO CLIMB
INTO THE MID 70S. ALSO...MID LEVEL LAPSE RATES ARE UNIMPRESSIVE...AS
THE UPPER LEVEL TROUGH WILL BE WEAKENING WITH TIME AS IT HEADS INTO
EASTERN CANADA. NONE-THE-LESS...STILL WORTHY MENTION OF SEVERE
STORMS (WIND HAZARD) IN HWO DUE TO THE MODERATE INSTABILITY AND 500
MB WIND SPEEDS INCREASING TO 40+ KNOTS. GFS MOS INDICATING MAXES IN
THE LOWER 90S WHICH IS POSSIBLE WITH 850 MB TEMPS OF 18 TO 20 C.
HIGH PRESSURE TO BUILD INTO LOWER MICHIGAN ON TUESDAY...PUTTING AN
END TO THE LOW LEVEL COLD ADVECTION TUESDAY MORNING. GOOD
SUBSIDENCE/DRY AIR PROGGED TO WORK INTO THE REGION....WITH CU RULES
INDICATING ONLY SCT CU. PLENTY OF SUNSHINE...COUPLED WITH A WARM
START TO THE DAY (MINS 65 TO 70 DEGREES) SHOULD ALLOW MAXES TO CLIMB
INTO THE LOW TO MID 80S.
HIGH PRESSURE WILL REMAIN PARKED OVER SOUTHEAST MICHIGAN TUESDAY
NIGHT...SETTING UP WHAT APPEARS TO BE A GOOD RADIATIONAL COOLING
NIGHT. POTENTIAL FOR THE NORMALLY COOLER SPOTS IN SOUTHEAST MICHIGAN
TO DROP INTO THE 50S. STILL A LITTLE TOO FAR OUT IN TIME TO GO
SIGNIFICANTLY BELOW NORMAL....AS INCREASING HIGH CLOUDS COULD BE A
PROBLEM. WILL CARRY MINS AROUND 60 DEGREES.
FAST ZONAL FLOW EXPECTED OVER THE FAR NORTHERN CONUS LATE IN THE
WORK WEEK. A FRONTAL BOUNDARY LOOKS TO BE DRAPED OVER THE NORTHERN
GREAT LAKES. 00Z WRFXX CORFIDI VECTORS SUGGESTS STORMS MAY SNEAK
INTO SOUTHERN LOWER MICHIGAN. TO FAR OUT IN THE FORECAST TO WORRY
ABOUT MCS...AND WILL THUS KEEP THE FORECAST DRY...WITH MAXES AROUND
90 DEGREES.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION...BT
SHORT TERM...BT
LONG TERM....SF
Hazardous weather outlook, Jul 16, 4:15 AM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
515 AM EDT SAT JUL 16 2005
MIZ047>049-053>055-060>062-170915-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-
515 AM EDT SAT JUL 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR FLINT...TRI CITIES...AND
THUMB PORTIONS OF SOUTHEAST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE NUMEROUS AROUND THE AREA THIS MORNING AND
BECOME SCATTERED THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED...
BUT HEAVY RAINFALL IS LIKELY IN THE STORMS...WHICH MAY LEAD TO
PONDING OF WATER ON AREA ROADS AND IN LOW LYING AREAS. STORM
MOTION WILL BE FROM EAST TO WEST AT ABOUT 20 MPH.
VERY WARM AND HUMID AIR REMAINS IN PLACE OVER SOUTHEAST MICHIGAN
TODAY. THE TROPICAL NATURE OF THE AIR MASS COMBINED WITH WEAK LOW
PRESSURE AND DAYTIME HEATING WILL FUEL THUNDERSTORMS THAT WILL
LAST INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AS WARM AND
HUMID CONDITIONS REMAIN OVER THE AREA...THEN AGAIN ON MONDAY AND
TUESDAY AS A COLD FRONT MOVES INTO AND THROUGH SOUTHEAST MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF
ANY HEAVY RAINFALL WOULD BE APPRECIATED.
LCZ422-MIZ063-068>070-075-076-082-083-170915-
ST. CLAIR RIVER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-
WAYNE-LENAWEE-MONROE-
515 AM EDT SAT JUL 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN SOUTH OF
INTERSTATE 69.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE SCATTERED AROUND THE AREA THIS MORNING AND
BECOME MORE NUMEROUS THIS AFTERNOON...ESPECIALLY ALONG AND EAST OF
A LINE FROM PORT HURON TO ANN ARBOR. SEVERE WEATHER IS NOT
EXPECTED... BUT HEAVY RAINFALL IS LIKELY IN THE STORMS...WHICH MAY
LEAD TO PONDING OF WATER ON AREA ROADS AND IN LOW LYING AREAS. STORM
MOTION WILL BE FROM EAST TO WEST AT ABOUT 20 MPH.
VERY WARM AND HUMID AIR REMAINS IN PLACE OVER SOUTHEAST MICHIGAN
TODAY. THE TROPICAL NATURE OF THE AIR MASS COMBINED WITH WEAK LOW
PRESSURE AND DAYTIME HEATING WILL FUEL THUNDERSTORMS THAT WILL
LAST INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AS WARM AND
HUMID CONDITIONS REMAIN OVER THE AREA...THEN AGAIN ON MONDAY AND
TUESDAY AS A COLD FRONT MOVES INTO AND THROUGH SOUTHEAST MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF
ANY HEAVY RAINFALL WOULD BE APPRECIATED.
LCZ423-460-LEZ444-LHZ421-422-441>443-462>464-170915-
DETROIT RIVER-LAKE ST. CLAIR-MICHIGAN WATERS OF LAKE ERIE-
OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
515 AM EDT SAT JUL 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE NUMEROUS AROUND THE AREA TODAY. STORMS WILL
BE POSSIBLE AT ANY TIME OF THE DAY...BUT THE BEST CHANCE WILL BE
THIS MORNING IN SAGINAW BAY AND LAKE HURON...AND THIS AFTERNOON IN
LAKE ST CLAIR AND LAKE ERIE. SEVERE WEATHER IS NOT EXPECTED...
BUT HEAVY RAINFALL IS LIKELY IN THE STORMS...ALONG WITH A WIND
GUST NEAR 30 KNOTS. STORM MOTION WILL BE FROM EAST TO WEST AT
ABOUT 20 MPH.
VERY WARM AND HUMID AIR REMAINS IN PLACE OVER SOUTHEAST MICHIGAN
TODAY. THE TROPICAL NATURE OF THE AIR MASS COMBINED WITH WEAK LOW
PRESSURE AND DAYTIME HEATING WILL FUEL THUNDERSTORMS THAT WILL
LAST INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AS WARM AND
HUMID CONDITIONS REMAIN OVER THE AREA...THEN AGAIN ON MONDAY AND
TUESDAY AS A COLD FRONT MOVES INTO AND THROUGH SOUTHEAST MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BT
Lightning, Macomb
- When
- July 16, 10:30 AM EST to 10:45 AM EST
- Where
- Macomb County, Macomb
- Property damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 42.673, -82.910 (the zone’s center; the record gives no point)
Lightning struck a home which started a fire. The subsequent fire burned the house down.Additional lightning strikes in Macomb Township lead to five house fires in the area of 22 Mile and 23 Mile Roads.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, July 16, 20052 deaths · $1.7 million · 50 kt wind · 6 events
- Rip Current in Florida, July 16, 20051 death · 1 event
- Lightning Strike in Pennsylvania, July 16, 200513 injured · 1 event
- Flash Flooding and Damaging Wind in Pennsylvania, July 16, 2005$150,000 · 50 kt wind · 3 events
- Flash Flooding in Michigan, July 16, 2005$100,000 · 3 events
- Flash Flooding in West Virginia, July 16, 2005$30,000 · 2 events
- Flash Flood in Pennsylvania, July 16, 2005$30,000 · 1 event
- Lightning Strike in New Jersey, July 16, 2005$25,000 · 1 event
- Lightning Strike in Florida, July 16, 20051 injured · 1 event
- Damaging Wind in New Mexico, July 16, 20051 injured · 1 event
- Flash Flooding and Damaging Wind in Maryland, July 16, 200550 kt wind · 3 events
- Flash Flooding in Texas, July 16, 20053 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466489.